Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 68, NWS Las Vegas, NV

August 12, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 12, 2005, 4:12 PM MST for Mohave County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 4:12 PM MST (23:12 UTC)
Expired
Aug 12, 2005, 5:10 PM MST
In force
58 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 83 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 122312
SVRVEF
AZC015-130000-
/O.NEW.KVEF.SV.W.0068.050812T2312Z-050813T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
412 PM PDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 500 PM PDT(500 PM MST)

* AT 410 PM PDT(410 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR GOLDEN VALLEY...OR ABOUT 14
  MILES WEST OF KINGMAN...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3505 11434 3511 11413 3526 11417 3524 11442

$$

JGA
2 follow-up statements
000 
WWUS55 KVEF 122342
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 PM PDT FRI AUG 12 2005

AZC015-130000-
/O.CON.KVEF.SV.W.0068.000000T0000Z-050813T0000Z/
MOHAVE AZ-
441 PM PDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM PDT(500 PM
MST) FOR WEST CENTRAL MOHAVE COUNTY...

AT 435 PM PDT(435 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED NEAR GOLDEN VALLEY...OR ABOUT 11 MILES WEST OF 
KINGMAN...AND WAS NEARLY STATIONARY.

THIS STORM IS ALSO PRODUCING HEAVY RAIN...AND FLOODING HAS BEEN 
REPORTED IN THE GOLDEN VALLEY AREA.
.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY CLOUD TO 
GROUND LIGHTNING...AND FLASH FLOODING. PEOPLE OUTSIDE SHOULD MOVE TO 
A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM 
WINDOWS.

LAT...LON 3504 11441 3511 11413 3526 11417 3522 11452

$$

BAILEY
000 
WWUS55 KVEF 130008
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
506 PM PDT FRI AUG 12 2005

AZC015-130016-
/O.EXP.KVEF.SV.W.0068.000000T0000Z-050813T0000Z/
MOHAVE AZ-
506 PM PDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
EXPIRED AT 500 PM PDT(500 PM MST)...

A THUNDERSTORM OVER THE AREA BETWEEN GOLDEN VALLEY AND OATMAN 
APPEARED TO BE NO LONGER CAPABLE OF LARGE HAIL OR DAMAGING WINDS AND 
THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE. THE 
THUNDERSTORM WILL REMAIN STRONG AND CONTINUE TO DUMP HEAVY RAIN OVER 
THE AREA BETWEEN GOLDEN VALLEY AND OATMAN UNTIL AT LEAST 530 PM.

LAT...LON 3504 11441 3511 11413 3526 11417 3522 11452

$$

JGA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:45 PM MST, 27 minutes earlier.

Area forecast discussion, Aug 12, 3:45 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT FRI AUG 12 2005

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FROM
THE COLORADO RIVER VALLEY ACROSS NORTHWEST ARIZONA THROUGH THE
WEEKEND FOR CONTINUED AFTERNOON AND EVENING THUNDERSTORMS. A LOW
PRESSURE SYSTEM MAY DEVELOP OFF THE SOUTHERN CALIFORNIA COAST SUNDAY
WHICH COULD BRING INCREASING MOISTURE INTO THE SOUTHERN NEVADA AND
THE SOUTHERN SIERRA SUNDAY.
&&

.UDPATE...SHORTWAVE ROTATING AROUND THE BAJA LOW TRIGGERED
WIDESPREAD THUNDERSTORMS AND HEAVY RAIN OVER MOHAVE AND SAN
BERNARDINO COUNTY THIS AFTERNOON AND EVENIN. IR CLOUD TOPS ARE
GRADUALLY WARMING AND CG LIGHTNING COUNT IS ALSO DECREASING. THIS IS
ALSO EVIDENT ON 88D RETURNS. WILL DROP THE FLASH FLOOD WATCH AS
THREAT IS NOW OVER. REST OF FORECAST GENERALLY UNCHANGED OTHER THAN
TWEAKING SKY COVER SOMEWHAT TO ACCOUNT FOR TSRA ANVIL.

.PREV DISCUSSION...345 PM PDT FRI AUG 12 2005.SHORT TERM...SATELLITE
IMAGERY AND SURFACE OBSERVATIONS SHOWED THAT DRY AIR HAD SPREAD INTO
WESTERN CLARK COUNTY WITH AN UPPER LEVEL HIGH THIS AFTERNOON AND HAD
SUPPRESSED ANY CONVECTION. JET LEVEL DIVERGENCE ASSOCIATED WITH THE
UPPER LOW OVER BAJA WAS PROVIDING SUPPORT FOR SUSTAINED
THUNDERSTORMS OVER NORTHWEST ARIZONA AS EXPECTED. IT APPEARS THE
CURRENT POSITION OF THE MOISTURE BOUNDARY WILL HOLD THROUGH SATURDAY
AND THIS WILL MAINLY FAVOR THE AREA EAST OF THE COLORADO RIVER
TONIGHT AND SATURDAY FOR CONVECTION. CONFIDENCE FOR THE SUNDAY
FORECAST IS SOMEWHAT LOW DUE TO THE DIFFERING SOLUTIONS BETWEEN THE
GFS AND NAM. THE GFS SHOWS A LOW PRESSURE SYSTEM DEVELOPING OFF THE
SOUTHERN CALIFORNIA COAST WHICH WOULD BRING A SOUTHERLY FLOW UP
THROUGH SOUTHERN NEVADA AND WOULD WRAP INCREASING MOISTURE INTO THE
INYO COUNTY AND CENTRAL NEVADA. WILL HAVE TO WATCH FOR THAT
POSSIBILITY BUT DID NOT CHANGE THE INHERITED SUNDAY FORECAST MUCH.
&&

.LONG TERM...MODELS NOT CONSISTENT WITH YESTERDAYS FORECAST AND THEY
DIVERGE AS WELL. NOW LOOK FOR THE SOUTHERN CALIFORNIA LOW TO OPEN
AND MOVE SLOWLY TOWARDS THE COAST BEFORE BECOMING A TROUGH THAT
MOVES OUT BY THURSDAY. WILL KEEP THUNDERSTORMS IN THE EASTERN PART
OF THE CWA THROUGH WEDNESDAY AS THIS IS WHERE THE MOISTURE WILL
REMAIN AND A CONVERGENT AREA FORMS IN THE NORTH PART OF THE CWA.
HAVE KEPT THE PREVIOUS DRYING TREND FOR WEDNESDAY ONWARDS AS MODELS
DO PREDICT A DRYER SOUTHWEST FLOW THEN.
&&

.AVIATION...THUNDERSTORMS WILL CONFINE THEMSELVES TO THE MOUNTAIN
AREAS AROUND THE LAS VEGAS VALLEY TODAY. THERE COULD BE SOME WIND
SHIFTS THIS AFTERNOON DUE TO THE CONVECTION ON THE MOUNTAINS. THE
PEACH SPRINGS CORRIDOR WILL HAVE THE WORST CONDITIONS THIS AFTERNOON
AND EARLY EVENING DUE TO THUNDERSTORMS IN NORTHWEST ARIZONA...WHILE
THE OTHER CORRIDORS WILL HAVE VERY ISOLATED ACTIVITY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

BAILEY/ADAIR/JACQUES
Hazardous weather outlook, Aug 12, 10:00 AM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT FRI AUG 12 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-130700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1000 AM PDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN NEVADA AND
NORTHWEST ARIZONA AND ALSO FAR SOUTHEAST CALIFORNIA DURING THE
AFTERNOON THROUGH EARLY EVENING. ALTHOUGH ISOLATED STORMS MAY BE
CAPABLE OF HEAVY RAIN...THE THREAT WILL NOT BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORM COVERAGE WILL CONTINUE OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA THROUGH THE WEEKEND THEN GRADUALLY DIMINISH EARLY
IN THE COMING WEEK AS DRIER AIR IS FORECAST TO SPREAD INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 12, 4:02 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 PM PDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      5 W KINGMAN             35.21N 114.12W
08/12/2005                   MOHAVE             AZ   TRAINED SPOTTER

            GOLDEN VALLEY SPOTTER 1.00 IN 15 MINUETS...PEA SIZE HAIL

0353 PM     FLASH FLOOD      W KINGMAN               35.21N 114.03W
08/12/2005                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPOTED HEAVY RAIN...STARTING TO FLOOD IN THE
            BUTLER GOLDEN VALLEY AREA...50 MPH WIND GUST JUST NE OF
            KIGM.

&&

CSCHLOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:48 PM MSTFlash Flood WarningVEFMohave117 min
Aug 12, 4:55 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.